Signs and Symptoms of Liver Damage Caused by Paracetamol
Auto Beauty Business Culture Dieting DIY Events Fashion Finance Food Freelancing Gardening Health Hobbies Home Internet Jobs Law Local Media Men's Health Mobile Nutrition Parenting Pets Pregnancy Products Psychology Real Estate Relationships Science Seniors Sports Technology Travel Wellness Women's Health

Signs and Symptoms of Liver Damage Caused by Paracetamol

Paracetamol is one of the most commonly used drug.It is used in fever, headache, gout and also as an Aspirin substitute.We take Paracetamol with so ease as it is never going to harm our body.But Paracetamol can be a dangerous hepatotoxic when taken in over-dose.How does it damage our liver and what are the signs and symptoms of liver damage caused by Paracetamol??Read on to find out.

Paracetamol is a non-anti-inflammatory analgesic and anti-pyretic agent.it is Acetaminophen and available with the brand names of Tylenol, Panadol and Calpol.Paracetamol is widely used in Fever, migraine, GOUT and as an Aspirin substitute especially in children with viral infections, those with any type of Aspirin intolerance and also by the patients who are concerned about the Aspirin related gastro-intestinal side effects.It is also available as an Over-The-Counter (OTC) drug.

Although Paracetamol is considered as an safe drug when taken in therapeutic doses.However liver damage can occur when taken in over-dose or by the patients with severe liver impairments or with the substances such as alcohol.People who regularly consume 3 or more alcoholic drinks are at an increase risk of liver damage caused by Paracetamol.According to the new study if you take Paracetamol for 4 days as directed you may be at a risk of liver damage.

The liver damage caused by Paracetamol can be divided into 4 phases which last over several days.

The 1st phase occurs within 12 - 24 hours and the patient presents with Nausea, Vomiting, Diarrhoea, Anorexia (loss of appetite) and sweating.Activated Charcoal is given if the patient seeks treatment during this phase which will bind to the Paracetamol in the stomach.Then gastric lavage (pumping of the stomach) is performed, aiming to remove all the Paracetamol present in the stomach.N-acetylcystemine or NAC is given orally as an antidote which prevents the hepatic damage.  

The 2nd phase occurs within 24 - 48 hours after the consumption of Paracetamol.It is also known as the Latent phase as in this phase the patient feels all right and present with no signs and symptoms.It seems like the body is doing fine but it is during this phase that the liver damage starts.

The 3rd phase starts in 48 - 72 hours and the patient feels severe pain in the upper-right abdominal area.There is tenderness over the liver, Jaundice (yellow pigmentation of the eyes and skin), gastro-intestinal hemorrhage (bleeding), Hypoglycemia (low sugar level).The signs of the 1st phase recur i.e. Nausea, Vomiting etc. Following this, liver failure can occur.Patient may develop other systemic abnormalities e.g. Cerebral edema, heart problems and renal tubular necrosis which may cause death.Prognosis of the liver damage during this phase is fairly based on the elevated AST and ALT levels in the blood.Once the liver is severely damaged, the patient will need a liver transplant in order to survive.Hypertonic glucose is given intravenously for the Cerebral edema and Dialysis is performed to prevent the kidney failure.

The 4th phase occurs in between 5 - 12 days and can last up to 21 days.In this phase patient can either recover fully and will take 3 months for complete internal recovery or may die due to the liver failure.                                                  

Need an answer?
Get insightful answers from community-recommended
experts
in Liver Disease on Knoji.
Would you recommend this author as an expert in Liver Disease?
You have 0 recommendations remaining to grant today.
Comments (3)

Thanks for this information. This is very true based on my own experience. Paracetamol and other medicines can harm our liver especially if we have to take the medicine for 7 days or more.

Excellent!

Ranked #7 in Liver Disease

Thank you:)

ARTICLE DETAILS
RELATED ARTICLES
RELATED CATEGORIES
ARTICLE KEYWORDS